Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 29, 2019, 5:54 PM CDT for Poweshiek County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 5:54 PM CDT (22:54 UTC)
- Expired
- May 29, 2019, 6:19 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WFUS53 KDMX 292254
TORDMX
IAC157-292330-
/O.NEW.KDMX.TO.W.0005.190529T2254Z-190529T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
554 PM CDT Wed May 29 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
East central Poweshiek County in central Iowa...
* Until 630 PM CDT.
* At 553 PM CDT, a thunderstorm capable of producing a tornado was
located 7 miles southwest of Victor, or 9 miles northeast of
Montezuma, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Victor around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include Victor
and Guernsey.
This includes Interstate 80 between mile markers 199 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4158 9240 4164 9246 4180 9230 4161 9230
TIME...MOT...LOC 2253Z 214DEG 11KT 4164 9237
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Ansorge2 follow-up statements
082
WWUS53 KDMX 292309
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
609 PM CDT Wed May 29 2019
IAC157-292330-
/O.CON.KDMX.TO.W.0005.000000T0000Z-190529T2330Z/
Poweshiek IA-
609 PM CDT Wed May 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL POWESHIEK COUNTY...
At 608 PM CDT, a thunderstorm capable of producing a tornado was
located near Victor, or 11 miles northeast of Montezuma, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Storm chaser reported rapidly rotating wall cloud at 605pm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Victor around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include Victor
and Guernsey.
This includes Interstate 80 between mile markers 201 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4163 9238 4171 9239 4180 9230 4163 9230
TIME...MOT...LOC 2308Z 214DEG 11KT 4168 9233
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Ansorge110
WWUS53 KDMX 292319
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
619 PM CDT Wed May 29 2019
IAC157-292329-
/O.CAN.KDMX.TO.W.0005.000000T0000Z-190529T2330Z/
Poweshiek IA-
619 PM CDT Wed May 29 2019
...THE TORNADO WARNING FOR EAST CENTRAL POWESHIEK COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4163 9238 4171 9239 4180 9230 4163 9230
TIME...MOT...LOC 2318Z 214DEG 11KT 4171 9230
$$
AnsorgeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 3:17 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 29, 3:17 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 317 PM CDT Wed May 29 2019 .SHORT TERM.../Tonight through Thursday/ Issued at 317 PM CDT Wed May 29 2019 .Short Term /Tonight through Thursday Night/... Confidence: Medium to High Main challenge continues the upper level system over the area. Weak convergence and wind shift along the trough extending from northwest Iowa back southeast to the low near Des Moines...then east southeast along the warm front should be the focus for some shower and thunderstorm development this afternoon and evening. Though parameters have been muted so far, both instability and convergence continues to increase which may lead to possible landspouts or funnel clouds late this afternoon/early evening. Will be monitoring for that through the remainder of the afternoon/early evening. Overall there has been a lessening of available moisture, but even with the lowering trends...PWATs are still running about an inch over the east and north at this time. Current 1 to 3 hour flash flood guidance is running about 1.25 inches. Some of the showers may produce brief locally heavy downpours with a quick half inch to inch of rain in a few locations...but confidence on coverage and overall location remains low so will not be issuing any headlines today. Probably the more likely areas would be near the upper level low over northwest Iowa and in the warm sector just east of Des Moines where the weak warm front/stationary front is currently situated. With the convection/showers being partly driven by daytime heating...the activity will lessen after sunset tonight. With saturated ground...possible rain...and light winds overnight have added fog to the grids...especially over the north toward morning. Lows tonight will drop into the lower 50s south to the upper 50s in the south. Thursday will see the upper level low drifting south with additional afternoon showers and isolated thunderstorms redeveloping. Clouds will continue over the south...so highs there will be cooler than the northern areas with readings in the upper 70s north by late afternoon. Lows Thursday night will fall back into the mid to upper 50s. .LONG TERM.../Thursday night through Wednesday/ Issued at 317 PM CDT Wed May 29 2019 .Long Term /Friday through Wednesday/... Confidence: Medium The upper level system will gradually shift south by Friday morning with a weak ridge of high pressure settling moving over the area through early afternoon. Height falls will already be occurring in the afternoon hours with potential for afternoon cumulus as the ridge slides to the east. The Euro and GFS both suggest the possibility of a passing shower during the daytime heating, though confidence remains low at this time. However, with this year being so wet and the soil moisture as high as it is, it is possible that this might occur and we may need to update the forecast by tomorrow. Highs Friday will be warmer than the past few days with afternoon readings reaching the 80s during the day. Mild conditions will continue into the weekend just ahead of the approaching northern stream shortwave/cold front Saturday afternoon. With MUCAPE pushing 1000 to 1500 J/KG by late day, a few storms may become strong. 0 to 6 km bulk shear is marginal through the day as well so widespread problems are not expected. Highs Saturday will remain in the lower 70s north to the lower 80s southwest. Another mainly dry day is anticipated on Sunday as the next ridge of high pressure quickly traverses east. For the remainder of the period, there are some timing differences between the GFS and the Euro. The GFS brings the next chances for rain into the area already on Monday, with the Euro model keeping the next trough west of the region through Tuesday. Confidence in Days 6-7 thus has been lowered, though with a longwave trough setting up over the Yucatan and some energy being pushed east in the northern stream toward Iowa, it appears that during Monday to Wednesday, there will be at least a chance for showers and thunderstorms for one day...possibly two. Highs during the period will remain pleasant for early June, mainly in the 70s and 80s with a trend toward the mid to upper 80s by Wednesday. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 105 PM CDT Wed May 29 2019 Low IFR clouds persist into the afternoon over the north with weak low now tracking near KDSM. A number of boundaries are attached to the low with rising boundary layer cigs to MVFR over most of the rest of the area. Main challenges will be possible convection yet aft 22z through about 02z this evening. For now area of best chances will be generally east of I35 and north of US 20. As the low drifts south overnight...will see boundary layer again lower to IFR cigs with potential MVFR to IFR visby. With coverage expected to be scattered...will opt for vicinity showers for the forecast period. Lower visby will be most likely toward 10-14z once again. /rev && .HYDROLOGY... Issued at 317 PM CDT Wed May 29 2019 Area flood warnings continue for the southeast where many county roads remain impacted by yesterdays heavy rainfall. Elsewhere, river flood warnings are also in effect with impacts expected through this week and into the weekend for some locations. Any additional rainfall over the next 7 days will prolong the soggy conditions and high soil moisture across the region. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, May 29, 3:36 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Wed May 29 2019 IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086- 095>097-302045- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story- Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas- Monroe-Wapello-Wayne-Appanoose-Davis- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible this afternoon and evening. Isolated severe storms may occur with quarter sized hail, 60 mph winds and a funnel cloud or landspout tornado possible. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083- 092>094-302045- Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy- Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 336 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms are possible this afternoon. The threat for severe weather is low. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are forecast for Saturday and again early next week. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... REV
In the hours before
Local storm report, May 29, 4:07 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FUNNEL CLOUD 2 NNE ODEBOLT 42.34N 95.24W
05/29/2019 SAC IA PUBLIC
RELAYED VIA SAC CO. SHERIFF. FUNNEL OR
POSSIBLE LANDSPOUT SPOTTED SOUTH OF HWY 20
ALONG FOX AVE NEAR ODEBOLT.
&&Local storm report, May 29, 4:14 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 4 S ODEBOLT 42.25N 95.25W
05/29/2019 SAC IA PUBLIC
BRIEF, WEAK TORNADO. PHOTO VIA SOCIAL MEDIA.
&&
BSSLocal storm report, May 29, 4:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TORNADO 2 NNW POCAHONTAS 42.76N 94.68W
05/29/2019 POCAHONTAS IA STORM CHASER
LANDSPOUT TORNADO. REPORT FROM SOCIAL MEDIA.
&&
MJBLocal storm report, May 29, 4:55 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FUNNEL CLOUD 5 S EARLY 42.39N 95.15W
05/29/2019 SAC IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, May 29, 4:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO 3 N POCAHONTAS 42.78N 94.68W
05/29/2019 POCAHONTAS IA TRAINED SPOTTER
&&
BSSLocal storm report, May 29, 5:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO 3 NNW POCAHONTAS 42.77N 94.68W
05/29/2019 POCAHONTAS IA STORM CHASER
TORNADO HAS SINCE DISSIPATED. SPOTTER
NETWORK REPORT AND VIA SOCIAL MEDIA.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:09 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| May 28, 9:48 PM CDT | River Flood Warning | DMX | Appanoose | 44 hr |
| May 28, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 40 min |
| May 28, 10:56 PM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 24 hr |
| May 29, 4:46 PM CDT | Tornado Warning | DMX | Pocahontas | 14 min |
| May 29, 4:59 PM CDT | Tornado Warning | DMX | Pocahontas | 16 min |
| May 29, 5:14 PM CDT | Tornado Warning | DMX | Pocahontas | 31 min |
| May 29, 6:24 PM CDT | Tornado Warning | DMX | Humboldt, Pocahontas | 21 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.